Does hormonal imbalance cause hair thinning?
My hair is thinning at the crown of my head and receding at the corners. Why is this happening to me? I've read that it has to do with a hormonal imbalance. Is that true? If so, what can a man do to correct that imbalance?
Hair thinning is a common problem. I encourage you to discuss this with your doctor as there are certain medications that can be trialed to halt the process. A hormonal imbalance is rarely the cause of hair thinning or baldness. That being said the male hormones, known as androgens (with testosterone being the main one), do control hair growth. The most common type of hair loss is known as androgenic alopecia. Testosterone naturally causes the hair follicles to grow shorter and thinner--and subsequently fall out. The crown and frontal areas are the most common areas where this is seen. Both men and women can have this. This is not from excess androgen excess but just a normal level. Why some people's hair follicles are more sensitive and therefore result in hair loss while other people do not is not known. We know genetics, or family history, is a very important factor. There are ways to help treat this. The two most common medications are Propecia (finasteride) and Minoxidil. Propecia works by blocking the conversion from testosterone to 5HT (a more potent type of testosterone). This is a pill (it has side effects and therefore a discussion with your doctor is important). Minoxidil is a topical medication that stimulates hair growth. Again, talk to your doctor. There are other surgical options as well. I would encourage you to talk to your doctor regarding hair loss treatments.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?